South Dakota, 2005

Flash Flood in South Dakota, May 31, 2005

May 31, 2005 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 2:34 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 31, 2:34 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT TUE MAY 31 2005

.DISCUSSION...
VERY BUSY FORECAST WITH MULTIPLE CHANCES FOR RAINFALL AND
THUNDERSTORMS. UPPER LEVEL ENERGY PRESSING NORTH AND EAST
TODAY...BRINGING A GOOD SHOT FOR RAINFALL EAST OF I29 TONIGHT.
STRONG SUBSIDENCE BEHIND THIS AND WOULD EXPECT THIS TO STAY MAINLY
DRY. RAIN SHOULD COME TO AN END OVER FAR EAST CWA LATE
TONIGHT...THEN SOUTHEAST WINDS SET UP AND BRING A CHANCE FOR
THUNDERSTORMS TO CENTRAL SD ON WED AFTERNOON. SOME COULD BE SEVERE
...BUT SHOULD REMAIN ISOLATED TO SCATTERED. ENVIRONMENT BECOMES MUCH
MORE FAVORABLE ON THURSDAY NIGHT FOR WIDESPREAD THUNDERSTORMS AS MID
LEVEL BOUNDARY REALLY STARTS CRANKING. SOME SEVERE POSSIBLE...BUT
APPEARS TO BE A HEAVY RAIN THREAT. SAME THING ON FRIDAY
NIGHT...ALTHOUGH IT MAY BE A BIT FARTHER NORTH AND WEST. OVER
STORY...BETWEEN NOW AND SATURDAY MORNING...PRETTY MUCH EVERYONE
SHOULD SEE SOME RAINFALL. DID NOT MAKE ANY LARGE CHANGES FROM
GUIDANCE.

MAIN WAVE MOVES THROUGH ON SATURDAY...BUT BOUNDARY APPEARS TO GET
TIED UP SOMEWHERE IN NORTHERN NEBRASKA...AND THIS SHOULD BRING A
GOOD CHANCE FOR THUNDERSTORMS AGAIN SUNDAY NIGHT AND MONDAY. IF
THINGS CONTINUE TO LOOK THIS GOOD...NICE EAST-WEST FRONT...HIGH
MOISTURE POTENTIAL AND INSTABILITY...THIS COULD PROVE TO BE OUR
FIRST BIG ORGANIZED SEVERE EVENT OF THE YEAR.

IN THE LATTER PERIODS...SATURDAY THROUGH TUESDAY...MODELS HAVE
CONTINUED TO TREND WARMER (TOWARDS YESTERDAYS DGEX OUTPUT) BEHIND
WAVE EXITING ON SATURDAY...AND WILL MAINTAIN WARM TEMPERATURES
SUNDAY. OTHERWISE...NOT TOO FAR FROM GUIDANCE ANY ONE PERIOD AS OFF
AN ON CHANCES FOR CONVECTION MAKE IT DIFFICULT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 31, 10:13 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT TUE MAY 31 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1113 AM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL SPREAD OUT OF NEBRASKA INTO
SOUTHEAST SOUTH DAKOTA THIS AFTERNOON. THESE SHOWERS AND
THUNDERSTORMS WILL SPREAD SLOWLY INTO WESTERN MINNESOTA AND IOWA
OVERNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY...MAINLY IN THE
MORNING...WITH A SLIGHT CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY
NIGHT IN SOME AREAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL DEVELOP LATE THURSDAY OR THURSDAY NIGHT. WITH
THE AIR BECOMING WARMER AND MORE UNSTABLE...SOME OF THESE STORMS
COULD BE SEVERE.

THE THREAT OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE FRIDAY INTO SATURDAY...AS STRONG LOW PRESSURE ALOFT
MOVES EAST OVER THE ROCKY MOUNTAINS. A BOUNDARY WILL DEVELOP
ACROSS THE AREA LATE THIS WEEKEND INTO EARLY NEXT WEEK. THIS
BOUNDARY WILL BECOME THE FOCUSING MECHANISM FOR
THUNDERSTORMS...SOME OF WHICH MAYBE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The radar

The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
May 31, 4:05 PM CST to 5:05 PM CST
Where
Clay County, Vermillion
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -96.917

Heavy rain caused significant street flooding. Several intersections were closed by water up to two feet deep.\

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453442.